Tennessee, 2014High Wind in Tennessee, November 23, 2014
November 23, 2014 · NWS MRX · 2 events in 2 counties and zones
A deepening low pressure system shifted northeast from the Southern Plains toward the Great Lakes tightening the pressure gradient between it and a strong high pressure system over the Carolinas. This configuration resulted in very strong winds across the Southern Appalachians and adjacent foothills around 50 to 70 miles per hour.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system shifted northeast from the Southern Plains toward the Great Lakes tightening the pressure gradient between it and a strong high pressure system over the Carolinas. This configuration resulted in very strong winds across the Southern Appalachians and adjacent foothills around 50 to 70 miles per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 23, 2:51 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Nov 23, 2:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST SUN NOV 23 2014
.SHORT TERM... (TONIGHT AND MONDAY)...SURFACE WARM FRONT REMAINS
SOUTH OF THE AREA EARLY TONIGHT. MID LEVEL SHORT WAVE HAS BEEN SLOW
TO RELEASE THIS AFTERNOON AND WILL MOVE NE THROUGH THE AREA THIS
EVENING. RAIN CHANCE REMAINS HIGH THROUGH MIDNIGHT. STRONG
SOUTHEAST H85 WINDS CONTINUE INTO EARLY TONIGHT. MOUNTAIN WAVE
WINDS WILL LIKELY PERSIST THROUGH LATE NIGHT. STRENGTHENING SW-NE
UPPER JET TAKES SHAPE TONIGHT INTO MONDAY THROUGH THE TN VALLEY.
THE SURFACE WARM FRONT WILL MOVE NORTH THROUGH THE AREA TONIGHT
FOLLOWED BY A DECREASE IN PRECIPITATION. ISOLATED TO SCATTERED
SHOWERS REMAIN POSSIBLE ON MONDAY AHEAD OF A LATE DAY COLD FRONT.
WINDS WILL INCREASE BECOMING BREEZY FROM THE SOUTHWEST ON MONDAY.
.LONG TERM... (TUESDAY THROUGH SUNDAY)
NAM WANTS TO CONTINUE TO LINGER SOME LIGHT PRECIP THROUGH EARLY
TUESDAY MORNING WHILE THE GFS/ECMWF WANT TO KEEP THE ENERGY OF THE
SYSTEM FURTHER NORTH AND OUT OF OUR AREA. REGARDLESS OF WHICH
SOLUTION YOU BELIEVE LIGHT PRECIP SHOULD BE OUT OF THE AREA BY
TUESDAY MORNING. TUESDAY HIGHS WILL BE COOLER THAN MONDAY'S AND
SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR. NAM WANTS TO KEEP THE
FRONT DOWN SOUTH OF US ALONG WITH ANY CHANCE OF CHANCE OF RAIN/SNOW
FOR THE AREA. ON THE OTHER HAND OTHER MODELS SUCH AS THE GFS/ECMWF
WANT TO GIN UP A LOW THAT SLIDES ALONG THE FRONT AND BRINGS IN
ENOUGH MOISTURE TO ALLOW RAIN/SNOW SHOWERS ESPECIALLY IN THE HIGHER
ELEVATIONS TO OUR NORTH EAST. HAVE TRENDED TOWARD THIS SOLUTION AND
BROUGHT IN LIGHT SNOW ON WEDNESDAY. CURRENTLY HAVE THE SNOW STAYING
IN THE HIGHER ELEVATION AREAS AS THEY HAVE THE BEST CHANCE OF PRECIP
AND COOLER TEMPS TO SUPPORT SNOW, BUT AT THE MOMENT HAVE THOSE
LOCATIONS RECEIVING AROUND AN INCH OR LESS.
TEMPS WILL SLOWLY WARM BACK UP THROUGH THE SECOND HALF OF THE WORK
WEEK TILL HIGHS WILL BE NEAR 50 ACROSS MUCH OF THE AREA NEXT
WEEKEND. NEXT BEST CHANCE OF PRECIP WILL COME OVER THE WEEKEND AS A
POTENTIAL BOUNDARY MOVES OVER THE AREA. HAVE LOW CONFIDENCE ON PRECIP
CHANCES/TYPE AT THIS TIME AS MODELS ARE NOT IN GREAT AGREEMENT ON
WHEN (OR IF) THIS MIGHT HAPPEN.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 53 65 36 54 / 70 20 10 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 51 64 36 52 / 90 20 10 0
OAK RIDGE, TN 51 62 36 52 / 80 20 10 0
TRI CITIES AIRPORT, TN 48 65 36 48 / 90 20 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 AM EST MONDAY FOR CHEROKEE-CLAY.
TN...HIGH WIND WARNING UNTIL 7 AM EST MONDAY FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-NW BLOUNT-
NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST
GREENE-NORTHWEST MONROE-SEVIER SMOKY MOUNTAINS-SOUTHEAST
CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-UNICOI-WASHINGTON
TN-WEST POLK.
VA...HIGH WIND WARNING UNTIL 7 AM EST MONDAY FOR RUSSELL-WASHINGTON.
&&
SON/ABMHazardous weather outlook, Nov 23, 3:33 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EST SUN NOV 23 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
333 PM EST SUN NOV 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
VERY WINDY CONDITIONS ARE POSSIBLE ACROSS THE FAR EASTERN
MOUNTAINS THIS AFTERNOON THROUGH EARLY MONDAY MORNING...WITH A HIGH
WIND WARNING IN EFFECT FOR THE EASTERN MOUNTAINS AND FOOTHILLS.
FOR MORE DETAILS...PLEASE SEE OUR LATEST HIGH WIND WARNING PRODUCT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE STRONG SOUTHERLY WINDS WILL SHIFT TO SOUTHWEST BY MONDAY
MORNING...AND THE HIGHEST GUSTS SHOULD DROP BELOW 50 MPH. WIND
ADVISORIES COULD BE NEEDED FOR MUCH OF THE AREA...AS BREEZY TO
WINDY CONDITIONS OCCUR AHEAD OF A COLD FRONT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF
THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Sevier/Smoky Mountains
- When
- November 23, 6:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust of 69 mph was recorded at the Cove Mountain Fire Tower.
High Wind, Southeast Greene
- When
- November 23, 8:45 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A wind gust of 75 miles per hour was measured at the National Oceanic and Atmospheric Administration wind tower at Camp Creek Elementary School.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, November 23, 2014$360,000 · EF1 · 40 events
- Seiche in Louisiana, November 23, 2014$75,000 · 3 events
- Damaging Winds in Georgia, November 23, 2014$46,000 · 66 kt wind · 5 events
- Damaging Winds in South Carolina, November 23, 2014$31,000 · 55 kt wind · 7 events
- Tornadoes and Damaging Wind in Alabama, November 23, 2014EF1 · 3 events
- Damaging Winds in Georgia, November 23, 2014$20,000 · 50 kt wind · 5 events
- Damaging Winds in Florida, November 23, 2014$13,000 · 65 kt wind · 10 events
- High Wind in South Dakota, November 23, 201455 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 23, 20149 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 23, 201450 kt wind · 8 events
- Heavy Snow and High Wind in Montana, November 23 to 26, 201455 kt wind · 8 events
- High Wind in Texas, November 23, 201456 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543716, 543718.